Beta blockers are a class of drugs usually prescribed for people with hypertension and other diseases related to the circulatory system. As effective as beta blockers are, they come with several side effects, one of which is weight gain.
Common beta blockers
Most commonly known beta blockers are:
Beta blockers block the beta receptors in your body, causing them to respond much slower than they are supposed to. The beta receptors associated with your heart muscle receive adrenaline. At that time, your heart will react by pumping blood through the arteries around your body. If the beta blockers attach to the receptors in your heart, they will make the heart slow down a little bit. The heart rate will drop, and the blood flow will decrease. Although beta blockers are generally considered as safe, they do come with several side effects. Weight gain is a noticeable one.
Do beta blockers cause weight gain?
Not all beta blockers will give you some extra pounds. Studies have shown that weight gain only occurs with the older beta blockers such as atenolol and metoprolol. The estimated weight gain is around 4 pounds.
Newly found beta blockers do not cause patients to gain weight. Some people report a slightly rise in their weight during the first few weeks. However, as the body get used to the drug, the weight will become stable. In general, the beta blockers which may cause weight gain will not be given. Ony when the patient has problems (allergy, perhaps) with newer types of beta blockers, doctors will prescribe the old ones. In some cases, the patient’s heart condition may require certain types of beta blockers.
There has not been a clear explanation why some beta blockers cause weight gain. Scientists believe the side effect occurs due to the drugs’ ability to inhibit the metabolism.
If the patient has been taking diuretic as a hypertension treatment for a long time, switching to beta blockers will likely add to the body a few pounds which have been holding off by the diuretic.